Iowa, 2021

Drought in Iowa, February 1 to 28, 2021

February 1 to 28, 2021 · NWS FSD · 11 events in 11 counties and zones

Precipitation varied from 50 to 75 percent of normal in far northwest Iowa, to slightly above normal precipitation east of a line from Sioux City to Spencer.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Precipitation varied from 50 to 75 percent of normal in far northwest Iowa, to slightly above normal precipitation east of a line from Sioux City to Spencer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 31, 10:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 31, 10:24 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1024 PM CST Sun Jan 31 2021

.SHORT TERM...(This Evening through Monday)
Issued at 208 PM CST Sun Jan 31 2021

Persistent stratus and its impact on temperatures will be the main
challenge in the short term. While there are a few breaks here and
there, stratus is still fairly widespread across the eastern Dakotas
and Minnesota, with the clearing line near, but still west of the
Missouri River in the mid afternoon. Cloud layer trajectories remain
from the north tonight, with surface winds becoming light/variable
overnight as a surface ridge moves into the forecast area. Stratus
may thin at times, but soundings show this moist layer just becomes
trapped beneath strengthening subsidence inversion with approaching
surface ridge tonight, so opting toward pessimistic persistence
tonight into at least mid morning on Monday.

The expected cloud cover should favor low temperatures on the warmer
side of guidance, largely in the mid to upper teens. Warming Monday
will also be tempered by the morning clouds, though areas that do
finally break out of the stratus will have a potential for greater
warming. Will hold somewhat conservative for now, with highs from
the mid-upper 20s along/east of I-29, to mid 30s in south central SD.

.LONG TERM...(Monday Night through Sunday)
Issued at 208 PM CST Sun Jan 31 2021

Dry and mild weather will dominate the first half of the upcoming
week, as upper ridge builds across the Plains behind slow-moving
East Coast storm system. Low level winds swing around to the south
behind departing surface ridge late Monday/Monday night, and some
models hint that this could bring low stratus back into the region,
beneath strengthening inversion aloft. Confidence in this returning
by early Tuesday is low, so will stick with partly cloudy skies and
a modest warming on Tuesday. Stronger warming projected across the
region Wednesday, but again will have to consider impact of cloud
cover, whether from potential stratus, or an increase in mid-high
clouds ahead of a subtle wave sliding across the northern Plains on
Wednesday. Will keep forecast highs close to the middle of the pack
for now, but 75th-90th percentiles of the NBM portray potential for
more significant warming, especially in areas west of I-29.

Wednesday night-Thursday will bring our next chance of light precip,
as northern stream wave digs into the northern Plains/western Great
Lakes. Deterministic global models still favor precipitation amounts
remaining on the lighter side, primarily snow as the cold air builds
southeast late Wednesday night/Thursday. Still a few members of GEFS
and ECMWF ensembles that remain a bit more burly with precipitation
output, so will continue to monitor trends, but vast majority are
clustered toward lighter deterministic amounts across our forecast
area. That said, timing differences preclude raising pops beyond
lower chance range for now. Cannot rule out some mixed precip types
on the leading edge, before warmer air is pushed out of the area,
but too much uncertainty to carry anything more than rain/snow mix
at this time.

The above system will be followed by the first surge of colder air
into the north central CONUS, potentially leading to falling temps
through the day Thursday, accompanied by gusty northwest winds. The
winds and chances for light snow could still result in minor travel
impacts Thursday, even with expected light snowfall amounts, and may
need to begin highlighting this in the coming days if confidence in
potential snow accumulations increases.

Models diverge on details for next weekend, but broad consensus that
a reinforcing shot of colder air will be pushing southward into the
region through the first half of next weekend, as a trailing wave
and associated arctic cold front swing south around an upper low
wobbling over eastern Canada. While there is a wide spread between
the extremes of ensemble solutions (in the neighborhood of 40F or
more top to bottom for highs Sunday), mean temperature anomalies
from both GEFS and ECMWF ensembles are running anywhere from 15F
to 30F below normal this weekend. Not a slam dunk, but seems like
a decent potential that some areas will be seeing the coldest air
of this winter season settling in for at least a brief stay this
coming weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1023 PM CST Sun Jan 31 2021

Latest satellite imagery continues to show pesky stratus deck
blanketing the region, causing cigs at all TAF sites to hover around
IFR levels, which is expected to continue throughout the overnight
period. Could even see some brief periods of LIFR, however,
confidence on this remains somewhat lower, so will continue to
monitor trends in the coming hours and adjust as necessary.
Unfortunately, cigs will be slow to lift after daybreak as light
winds limit mixing. As a result, expect MVFR cigs to gradually
return during the afternoon hours, with VFR levels forecast to
return tomorrow afternoon. Otherwise, expect dry conditions and
light and variable winds to prevail throughout the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...SSC
Hazardous weather outlook, Jan 31, 4:10 AM CST, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 AM CST Sun Jan 31 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
410 AM CST Sun Jan 31 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Buena Vista

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Buena Vista forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions for most of February showed a slight improvement to Severe (D2) at the end of the month.

Drought, Cherokee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through February.

Drought, Clay

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through February.

Drought, Dickinson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through February.

Drought, Ida

When
February 1, 12:00 AM CST to February 23, 12:00 AM CST
Where
Ida forecast zone
Reported by
Drought Monitor
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Severe (D2) drought conditions for most of February showed minor improvement to moderate (D1) at the end of the month.

Drought, Lyon

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through February.

Drought, O'Brien

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
O'Brien forecast zone
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through February.

Drought, Osceola

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Osceola forecast zone
Reported by
Drought Monitor
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through February.

Drought, Plymouth

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through February.

Drought, Sioux

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through February.

Drought, Woodbury

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Woodbury forecast zone
Reported by
Drought Monitor
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939442, 939443, 939444, 939446, 939448, 939450, 939451, 939452, 939453, 939454, 939455.